Kansas, 2019

Flash Flooding and Hail in Kansas, June 22 to 23, 2019

June 22 to 23, 2019 · NWS TOP · 14 events in 9 counties and zones

Multiple rounds of widespread thunderstorm activity moved across the area from the late afternoon hours of June 22nd through midday on the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Multiple rounds of widespread thunderstorm activity moved across the area from the late afternoon hours of June 22nd through midday on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 22, 2:29 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 22, 2:29 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
329 PM CDT Sat Jun 22 2019

.SHORT TERM...(This evening through Sunday)
Issued at 329 PM CDT Sat Jun 22 2019

Main concern this afternoon and evening will be convection rapidly
developing across the area. Latest satellite trends show building
cumulus along a frontal boundary across central Kansas as well as a
northward moving warm front across east central Kansas. These were
developing in areas of deep moisture convergence, especially just
north of the surface low in south central Kansas. Good deep moisture
advection was occurring across eastern Kansas at 19Z and surface dew
points have risen into the mid and upper 70s across east central
Kansas. The atmosphere was becoming increasingly unstable with
SBCAPE exceeding 4000 J/kg across much of the CWA at 19Z. Effective
shear of 30 to 45 kts was observed with the highest across north
central Kansas. Some backing of the low level winds in central and
north central Kansas will locally enhance low level helicity so
cannot rule out an isolated tornado.

Also along with the severe threat of winds and hail will be locally
heavy rainfall potential. As stated above good deep moisture flux
into eastern Kansas will make for efficient precipitation potential
where storms could quickly produce 1 to 2 inches of rainfall.
precipitable water values look to rise to near 1.8 inches across the
area. Expect one round this evening and then a second toward sunrise
from an MCS from western Kansas. Given the amount of moisture
expected have decided to issue a flash flood watch for much of the
area through 1 PM Sunday. May need to possibly extend parts of east
central Kansas longer depending on where the frontal boundary is
located. Overall severe threat could be minimized if morning
convective debris limits destabilization in the afternoon hours.

.LONG TERM...(Sunday night through Saturday)
Issued at 329 PM CDT Sat Jun 22 2019

Majority of the active convection should be well east and southeast
of the area by Sunday evening.  Axis of short-wave trough still
upstream by 00Z Monday with strengthening upper-level jet rotating
northeastward toward eastern Nebraska by 06z Monday.  Significant
westerly component to low-level winds Sunday evening, but appears
enough lingering modest instability could be in place for some
scattered evening convection, primarily across northeast and east-
central Kansas.

Seasonably cool and dry day for Monday.  Increasingly moist and
conditionally unstable air begins to return Monday night.  Despite
decent low-level theta-e advection, soundings look generally
unsupportive of convection until later Tuesday.  By that time,
typical summer airmass in place with abundant CAPE and only limited
convective inhibition, but also not much in the way of any
substantial source of initiation.  GFS does kick out some modest QPF
late Tuesday. There may be a very weak boundary near KS/NE border
then, and going forecast has this well-covered with low-chance PoPs.

Wed-Fri look more like summer with slowly rising mid-level heights
and weakening flow. Could be some isolated late-afternoon/early-
evening thunderstorm activity as mid-level temps don't become
prohibitively warm through the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1233 PM CDT Sat Jun 22 2019

VFR conditions are expected outside of convection through the
period. Expect MVFR to IFR conditions with TSRA through the
period. Short range models suggest convection as early as 21Z at
MHK and by 23Z at TOP and FOE. This will vary and have mainly TSRA
with a period of higher probability of lower cigs and vsbys mainly
from 23Z-03Z. Winds gradually veer to the south.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Sunday
afternoon for KSZ010>012-022>024-026-035>040-054>056-058-059.

&&

SHORT TERM...53
LONG TERM...Manion
AVIATION...53
Hazardous weather outlook, Jun 22, 2:42 PM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
342 PM CDT Sat Jun 22 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-232045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
342 PM CDT Sat Jun 22 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Storms are expected this afternoon and tonight. These storms may
become severe with large hail and damaging winds. In addition,
heavy rainfall could result in flash flooding and a flash flood
watch is in effect for much of the area. A tornado cannot be
ruled out this afternoon and evening.

Flooding along several rivers will continue into next week.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another round of severe storms is possible Sunday along with
locally heavy rainfall in the morning.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon or tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 22, 10:53 AM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1153 AM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     TSTM WND DMG     5 NNE PRINCETON         38.55N 95.25W
06/21/2019                   FRANKLIN           KS   TRAINED SPOTTER

            CORRECTS PREVIOUS LSR FOR TIME, BASED OFF
            ARCHIVED RADAR DATA. TSTM WND DMG REPORT
            FROM 5 NNE PRINCETON. DELAYED REPORT OF
            15-20 POWER POLES SNAPPED ALONG ROCK CREEK
            ROAD.

&&

WG
Special weather statement, Jun 22, 3:34 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
434 PM CDT Sat Jun 22 2019

KSZ024-026-039-222200-
Shawnee-Jefferson-Jackson-
434 PM CDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON...SHAWNEE AND
SOUTHEASTERN JACKSON COUNTIES UNTIL 500 PM CDT...

At 433 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Potawatomi Reservation to
near Dover. Movement was northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Hoyt, Mayetta and Potawatomi Reservation around 440 PM CDT.
  Denison around 450 PM CDT.
  Topeka around 455 PM CDT.
  Tecumseh and Grantville around 500 PM CDT.

This includes the following highways...
 Interstate 70 between mile markers 347 and 355.
 Kansas Turnpike between mile markers 171 and 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify quickly, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.

LAT...LON 3899 9552 3887 9595 3895 9595 3933 9589
      3947 9557 3942 9557 3942 9548
TIME...MOT...LOC 2133Z 242DEG 31KT 3930 9578 3897 9588

Skow

The radar

The Topeka radar (KTWX), 43 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 flash flood, 1 hail. Local standard time, as filed.

Hail, Shawnee

When
June 22, 3:45 PM CST to 3:46 PM CST
Where
Shawnee County, 4.28 mi NNE of Kiro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.160, -95.780

Thunderstorm Wind, Jefferson

When
June 22, 4:00 PM CST to 4:01 PM CST
Where
Jefferson County, 1.27 mi WNW of Ozawkie
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.230, -95.470

Tree limbs of 2 inches in diameter were down.

Thunderstorm Wind, Jefferson

When
June 22, 4:15 PM CST to 4:16 PM CST
Where
Jefferson County, 1.27 mi WNW of Ozawkie
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.230, -95.470

Estimated wind gusts.

Thunderstorm Wind, Jefferson

When
June 22, 4:35 PM CST to 4:36 PM CST
Where
Jefferson County, 2.33 mi SSE of Nortonville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.390, -95.310

Estimated wind gusts.

Thunderstorm Wind, Jackson

When
June 22, 5:24 PM CST to 5:25 PM CST
Where
Jackson County, 6.45 mi W of Mayetta
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.340, -95.850

Measured at the mesonet site.

Flash Flood, Dickinson

When
June 22, 5:30 PM CST to 7:00 PM CST
Where
Dickinson County, 0.54 mi W of Talmage to 4.44 mi ENE of Abilene Wright Arpk
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.030, -97.260

Water was reported over several roadways.

Thunderstorm Wind, Riley

When
June 22, 5:52 PM CST to 5:53 PM CST
Where
Riley County, 3.75 mi W of Rocky Ford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.230, -96.650

Estimated wind gust.

Flash Flood, Brown

When
June 22, 6:12 PM CST to 7:42 PM CST
Where
Brown County, 0.53 mi E of Horton to 1.21 mi SSE of Horton
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
39.670, -95.520

Multiple streets were flooded.

Flash Flood, Jefferson

When
June 22, 6:13 PM CST to 7:43 PM CST
Where
Jefferson County, 1.87 mi E of Ozawkie to 1.95 mi E of Ozawkie
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.217, -95.415

Water was over the road at 94th Road between Kingman and Ferguson Road.

Thunderstorm Wind, Pottawatomie

When
June 22, 6:22 PM CST to 6:23 PM CST
Where
Pottawatomie County, 4.49 mi WSW of Laclede
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.330, -96.300

Estimated wind gust.

Thunderstorm Wind, Douglas

When
June 22, 7:56 PM CST to 7:57 PM CST
Where
Douglas County, 1.61 mi W of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.970, -95.260

Estimated wind gust.

Flash Flood, Jefferson

When
June 22, 8:36 PM CST to 10:06 PM CST
Where
Jefferson County, 0.54 mi E of Williamstown to 1.59 mi SSE of Williamstown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.070, -95.320

Water was over the road on Highway 24 between US 59 and Phillips Road.

Flash Flood, Douglas

When
June 22, 8:41 PM CST to 10:11 PM CST
Where
Douglas County, 1.85 mi SW of Lawrence Arpt to 2.45 mi S of Lawrence
Cause
Heavy Rain
Reported by
Public
Coordinates
38.998, -95.240

Water was over several roads in Lawrence with several vehicles stalled.

Thunderstorm Wind, Geary

When
June 23, 2:20 AM CST to 2:21 AM CST
Where
Geary County, 4 mi ESE of (Fri)marshall Aaf Ft
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.030, -96.700

Estimated wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841732, 841733, 841735, 841737, 841738, 841740, 841741, 841742, 841743, 841744, 841745, 841746, 841747, 841748.